Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Love's circular patch problem revisited: closed form solutions for transverse isotropy and shear loading


Authors: Mark T. Hanson and Igusti W. Puja
Journal: Quart. Appl. Math. 54 (1996), 359-384
MSC: Primary 73C02; Secondary 31B20, 73B40
DOI: https://doi.org/10.1090/qam/1388022
MathSciNet review: MR1388022
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper considers the title problem of uniform pressure or shear traction applied over a circular area on the surface of an elastic half space. The half space is transversely isotropic, where the planes of isotropy are parallel to the surface. A potential function method is adopted where the elastic field is written in terms of three harmonic functions. The known point force potential functions are used to find the solution for uniform pressure or shear traction over a circular area by quadrature. Using methods developed by Love (1929) and Fabrikant (1988), the elastic displacement and stress fields for normal and shear loading are evaluated in terms of closed form expressions containing complete elliptic integrals of the first, second, and third kinds. The solution for uniform normal pressure on an isotropic half space was previously found by Love (1929). The present results for transverse isotropy including shear loading are new. During the course of this research, a new relation has been discovered between different forms of the complete elliptic integral of the third kind. This has allowed the present solution to be put in a more convenient form than that used by Love. Following a limiting procedure allows the isotropic solution to be obtained. It is shown that for normal loading the present results agree with Love's solution, while the results for shear loading of an isotropic half space are also apparently new. Special consideration is also given to derive the limiting form of the elastic field on the $ z$-axis and the surface $ \left( {z = 0} \right)$.


References [Enhancements On Off] (What's this?)

  • [1] J. Boussinesq, Application des Potentiels, Gauthier-Villars, Paris, 1885
  • [2] G. Eason, B. Noble, and I. N. Sneddon, On certain integrals of Lipschitz-Hankel type involving products of Bessel functions, Philos. Trans. Roy. Soc. London Ser. A 247, 529-551 (1955)
  • [3] H. A. Elliot, Three-dimensional stress distributions in hexagonal aeolotropic crystals, Proc. Cambridge Philos. Soc. 44, 522-533 (1948)
  • [4] V. I. Fabrikant, Elastic field around a circular punch, ASME J. Appl. Mech. 55, 604-610 (1988) [see Appendix A, Eq. (AA2)]
  • [5] V. I. Fabrikant, Applications of Potential Theory in Mechanics: A Selection of New Results, Kluwer Academic Publishers, The Netherlands, 1989, pp. 71-79
  • [6] I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products, Academic Press, 1980, pp. 904-909
  • [7] M. T. Hanson, The elastic field for a sliding conical punch on an isotropic half space, ASME J. Appl. Mech. 60, 557-559 (1993)
  • [8] -, The elastic field for conical indentation including sliding friction for transverse isotropy, ASME J. Appl. Mech. 59, S123-S130 (1992)
  • [9] H. Lamb, On Boussinesq's problem, Proc. London Math. Soc. 34, 276-284 (1902)
  • [10] A. E. H. Love, The stress produced in a semi-infinite solid by pressure on part of the boundary, Philos. Trans. Roy. Soc. London Ser. A 228, 377-420 (1929)
  • [11] R. Muki, Asymmetric problems of the theory of elasticity for a semi-infinite solid and a thick plate, Progr. Solid Mech. (Edited by I. N. Sneddon and R. Hill), North Holland, Amsterdam, 1960, pp. 399-439
  • [12] I. N. Sneddon, Fourier Transforms, McGraw-Hill, New York, 1951, pp. 450-473
  • [13] K. Terazawa, On the elastic equilibrium of a semi-infinite solid..., J. College Sci. 37, article 7, University of Tokyo, 1916

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73C02, 31B20, 73B40

Retrieve articles in all journals with MSC: 73C02, 31B20, 73B40


Additional Information

DOI: https://doi.org/10.1090/qam/1388022
Article copyright: © Copyright 1996 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website